Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS Shreveport, LA

December 23, 2002Cass County, Marion County, Texas

NWS Shreveport, LA issued this flash flood warning at Dec 23, 2002, 5:09 PM CST for Cass County, Marion County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2002, 5:09 PM CST (23:09 UTC)
Expired
Dec 23, 2002, 9:00 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Cass County, TX, Marion County, TX

The radar

The Shreveport radar (KSHV), 72 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 232309
FFWSHV
TXC067-315-240300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS
  MARION COUNTY IN NORTHEAST TEXAS

* UNTIL 900 PM CST

* AT 510 PM CST...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR       
  INDICATED A NEW AREA OF RAIN...SOME OF IT HEAVY AT TIMES 
  MOVING INTO WESTERN PORTIONS OF CASS AND MARION COUNTIES.
  THIS RAIN WILL BE MOVING OVER AN PORTIONS OF THESE COUNTIES
  THAT RECEIVED UP TO 4 INCHES OF RAIN EARLIER TODAY. ANY
  ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING...ESPECIALLY   
  IN AREAS NEAR CREEKS AND STREAMS...LOW LYING AREAS AND AREAS WHERE
  WATER COLLECTS IN HEAVY RAIN. 

WHEN TRAVELING THROUGH THE WARNING AREA...BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH 
FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS
  MARION COUNTY IN NORTHEAST TEXAS
UNTIL 900 PM CST.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 3:40 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 23, 3:40 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CST MON DEC 23 2002

WILL LEAN TOWARD THE MESOETA SOLUTION...BUT DIFFERENCES AMONG MODELS
ARE SMALL. LOW PRESSURE WILL DEVELOP ALONG FRONTAL BOUNDARY...AND
COLD AIR WILL MOVE IN BEHIND THE LOW WHILE WARM AIR WILL PUSH
NORTHWARD THIS EVENING AHEAD OF THE LOW...REACHING PERHAPS MLU.
CONVECTION WILL CONTINUE WITH TORNADIC THREAT NEAR BOUNDARIES AND IN
WARM SECTOR. AM SCRATCHING MY HEAD A BIT ABOUT WHAT TO DO WITH
NORTHWEST PORTION OF AREA...WHICH WILL SEE HEAVY PRECIP END EARLY
TONIGHT...MAYBE MOST PRECIP ENDING...BUT MAYBE LIGHT PRECIP WILL
INTERMITTENTLY CONTINUE. IF SO...OF WHAT TYPE? WILL KEEP IT LIQUID
TONIGHT BUT TAPER IT OFF. RAIN ENDS EAST TUESDAY MORNING...BUT THEN
MESOETA PICKS UP A DISTURBANCE THAT PRODUCES SOME LIGHT SNOW SHOWERS
FROM SE OK EARLY AFTERNOON TUESDAY SE OK AND SW AR...TO SOUTHCENTRAL
AR AND NORTH CENTRAL LA LATE EVENING. WILL GO WITH IT...BUT
ACCUMULATIONS WILL NOT BE OF CONCERN. JUST SOMETHING TO MAYBE LOOK
AT CHRISTMAS EVE UP YONDER.

THE THURSDAY SYSTEM IS STILL IFFY BUT STILL APPARENT ON MODELS IF
YOU SQUINT YOUR EYES. WILL KEEP IT...TWAS ONLY A 10 PERCENT CHANCE
OF MEASURABLE PRECIP...BUT WILL SLOW IT DOWN 6 HOURS...THUS NOW
MOSTLY HAPPENING THURSDAY NIGHT AND EARLY MORNING FRIDAY. ALSO
CONFINED MOSTLY TO NORTHERN PART OF AREA.

WILL ADD POPS FOR DAYS 6 AND 7...SUNDAY MONDAY.  17

WILL HOIST A FLASH FLOOD WATCH FOR FOR AREAS GENERALLY SOUTH OF I 30.

PRELIMS...

SHV 40/45/32/49/27 9100
MLU 44/47/34/49/26 9310
TXK 37/41/29/47/26 9210
TYR 39/41/28/49/28 8100
LFK 44/45/30/52/29 9100

.SHV...TORNADO WATCH TIL 8 PM
       TXZ152-153-165>167
       LAZ010-011-013-017>022.
       FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 5 hours 9 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 11:39 AM CSTSevere Thunderstorm WarningSHVShelby51 min
Dec 23, 2:51 PM CSTSevere Thunderstorm WarningSHVNacogdoches39 min
Dec 23, 3:59 PM CSTTornado WarningSHVShelby46 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.